Akshay Samagani, Amarendra Pandey, Rajetha Damisetty, R Raghunatha Reddy, Vinay Singh, Kolalapudi A Seetharam, Rajeev Sharma, Shital Poojary, M Ranga Swaroop
{"title":"Quackery in Dermatology - A Multidimensional Burden: Cross-sectional Evidence by an Exploratory Survey from a Dermatology Camp.","authors":"Akshay Samagani, Amarendra Pandey, Rajetha Damisetty, R Raghunatha Reddy, Vinay Singh, Kolalapudi A Seetharam, Rajeev Sharma, Shital Poojary, M Ranga Swaroop","doi":"10.4103/idoj.idoj_468_26","DOIUrl":"10.4103/idoj.idoj_468_26","url":null,"abstract":"<p><strong>Background: </strong>Dermatological quackery is an increasing public health concern in India, driven by poor regulation, easy access to medications, and the growing influence of social media and unqualified practitioners.</p><p><strong>Aim and objectives: </strong>To assess the patterns, outcomes, economic burden, awareness, and psychosocial impact of dermatological quackery among patients attending a dermatology camp.</p><p><strong>Patients and methods: </strong>A cross-sectional study was conducted during a dermatology camp in Bengaluru, India (January 2026). Patients with prior exposure to unqualified practitioners were included. Data were collected using a structured, validated questionnaire. Descriptive statistics were computed, and associations were analyzed using Chi-square/Fisher's exact tests with odds ratios (OR) and 95% confidence intervals.</p><p><strong>Results: </strong>Eighty-one patients were analyzed; most were young (55.6%), female (59.3%), from low-income households (79%), and from rural areas (60.5%). Common indications reported included skin lightening (96.3%), aesthetic concerns (91.3%), fungal infections (88.8%), and hair loss (83.9%) at various instances. Social media influencers (100%) and self-proclaimed skin/hair specialists without national medical commission-recognized postgraduate qualifications (93.8%) were major contributors. Topical treatments were used by 84.0% of participants; combination creams were used by 66.7%, while steroid-containing cream use was confirmed by 13.6% and considered possible by 44.4%. Adverse effects occurred in 76.5%, and 65.4% reported worsening. Most patients (90.1%) required dermatologist consultation, with delayed care (>1 month) in 59.3%. Side effects were strongly associated with worsening (OR 23.21, P < 0.001) and additional expenses (OR 15.50, P < 0.001). Awareness of legal aspects was low (27.2%), and reporting rates were poor (13.6%). Psychosocial effects included loss of confidence (66.7%) and emotional distress (16%).</p><p><strong>Limitations: </strong>Camp-based sampling and self-reported data may limit generalizability.</p><p><strong>Conclusions: </strong>Dermatological quackery leads to significant clinical harm, delayed care, and psychosocial burden, highlighting the need for stricter regulation and public awareness.</p>","PeriodicalId":13335,"journal":{"name":"Indian Dermatology Online Journal","volume":" ","pages":"654-660"},"PeriodicalIF":2.0,"publicationDate":"2026-09-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13588435/pdf/","citationCount":null,"resultStr":null,"platform":"Semanticscholar","paperid":"148792460","PeriodicalName":null,"FirstCategoryId":null,"ListUrlMain":null,"RegionNum":0,"RegionCategory":"","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":"OA","EPubDate":null,"PubModel":null,"JCR":null,"JCRName":null,"Score":null,"Total":0}
{"title":"Prurigo Nodularis in Two Siblings with Response to Oral Tofacitinib.","authors":"Chandra S Sirka, Arpita N Rout, Pavithra Ayyanar","doi":"10.4103/idoj.idoj_4_25","DOIUrl":"10.4103/idoj.idoj_4_25","url":null,"abstract":"","PeriodicalId":13335,"journal":{"name":"Indian Dermatology Online Journal","volume":" ","pages":"737-738"},"PeriodicalIF":2.0,"publicationDate":"2026-09-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13588458/pdf/","citationCount":null,"resultStr":null,"platform":"Semanticscholar","paperid":"147377401","PeriodicalName":null,"FirstCategoryId":null,"ListUrlMain":null,"RegionNum":0,"RegionCategory":"","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":"OA","EPubDate":null,"PubModel":null,"JCR":null,"JCRName":null,"Score":null,"Total":0}
Snehal Lunge, Anshu Baghel, Vaibhav B Patil, Vidyadhar R Sardesai
{"title":"Unmasking the Hidden Risk: Urticaria and Angioedema with Direct Oral Anticoagulants.","authors":"Snehal Lunge, Anshu Baghel, Vaibhav B Patil, Vidyadhar R Sardesai","doi":"10.4103/idoj.idoj_1280_25","DOIUrl":"10.4103/idoj.idoj_1280_25","url":null,"abstract":"<p><strong>Abstract: </strong>Direct oral anticoagulants (DOACs), such as rivaroxaban and dabigatran, are widely used for thromboembolic conditions. While bleeding is the most well-recognized adverse effect, rare cutaneous hypersensitivity reactions, such as urticaria and angioedema, are increasingly reported. We describe a case series of nine patients who developed cutaneous hypersensitivity reactions to DOACs. All patients developed symptoms within 1-10 days of DOAC initiation. Rivaroxaban was associated with angioedema and urticaria, whereas dabigatran was limited to urticaria. All reactions resolved after drug discontinuation and symptomatic treatment. Dermatologic adverse effects of DOACs, although uncommon, warrant heightened clinical suspicion. A limitation of this study is the small sample size and absence of rechallenge confirmation of hypersensitivity. Management should be individualized. Increased awareness among dermatologists and physicians is crucial for timely management and pharmacovigilance.</p>","PeriodicalId":13335,"journal":{"name":"Indian Dermatology Online Journal","volume":" ","pages":"693-695"},"PeriodicalIF":2.0,"publicationDate":"2026-09-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13588453/pdf/","citationCount":null,"resultStr":null,"platform":"Semanticscholar","paperid":"148792530","PeriodicalName":null,"FirstCategoryId":null,"ListUrlMain":null,"RegionNum":0,"RegionCategory":"","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":"OA","EPubDate":null,"PubModel":null,"JCR":null,"JCRName":null,"Score":null,"Total":0}